SEARCH

SEARCH BY CITATION

Keywords:

  • aripirazole;
  • dystonia;
  • vascular dementia

Abstract

  1. Top of page
  2. Abstract
  3. INTRODUCTION
  4. CASE REPORT
  5. DISCUSSION
  6. REFERENCES

Aripiprazole is a novel atypical antipsychotic agent with unique pharmacological profiles as a partial dopamine receptor agonist. Few extrapyramidal signs have been reported previously following the use of aripiprazole. In the present study, we report on an 84-year-old female patient who suffered from vascular dementia with psychotic symptoms. She was treated with aripiprazole and acute dystonia was noted. This case report highlights the importance of slow titration of aripiprazole and close monitoring for extrapyramidal signs in elderly psychotic patients with vascular dementia.


INTRODUCTION

  1. Top of page
  2. Abstract
  3. INTRODUCTION
  4. CASE REPORT
  5. DISCUSSION
  6. REFERENCES

Aripiprazole is a novel antipsychotic agent indicated for the treatment of patients with schizophrenia and bipolar 1 disorder. Aripiprazole has a favorable side-effect profile, with fewer extrapyramidal signs (EPS) and metabolic disturbances noted following its use.1 However, there are a few reports of EPS following aripiprazole use.2–6 Because some atypical antipsychotic drugs are effective in treating demented patients with psychosis, aripiparzole has also been used to treat such patients and it has been reported to be safe with very few side-effects.7 Herein, we report on our experience in treating an elderly patient with vascular dementia and psychosis, who exhibited a good response to aripiparzole, but also had an adverse effect (acute dystonia) during titration of the dose of aripiprazole.

CASE REPORT

  1. Top of page
  2. Abstract
  3. INTRODUCTION
  4. CASE REPORT
  5. DISCUSSION
  6. REFERENCES

The patient was an 83-year-old Han Chinese woman who was brought to the Psychiatric Department approximately 2 years ago owing to an abrupt onset of talkativeness, auditory and visual hallucinations, aggressive behavior, and delusions of persecution. At the time, she was living with her son and daughter-in-law, who were taking care of her. The patient's son and daughter-in-law brought her to our outpatient department after her care-givers had expressed continued concerns about the psychotic symptoms she was displaying. The patient had a history of hypertension, but not diabetes mellitus or myocardial infarction. We arranged a magnetic resonance imaging (MRI) study of the brain and noted multiple old periventricular infarctions and right frontal subcortical infarction. The patient's care-giver had noted that the patient could not remember what had happened 12 months ago. A Mini-Mental State Examination (MMSE) was performed and the patient's score was 16; the Hachinski's ischemic score was 8. Thus, the patient was diagnosed as having vascular dementia. It was thought that Alzheimer's-type dementia was unlikely because of the stepwise degeneration of cognitive function and because of the results of brain imaging.

The patient was first treated with risperidone, with the dose increasing from 0.5 mg/day to 1 mg/day over a period of 14 months, then with quetiapine 25–50 mg/day for 8 months. Dementia of Lewy bodies was not favoured, even though auditory and visual hallucinations were present, because no fluctuation was noted during the course of treatment and on the basis of the results of brain MRI. There were no marked side-effects of the antipsychotic drugs, except for dizziness while the patient was taking quetiapine 50 mg per day. We did not titrate the dose of quetiapine more because concerns expressed by the patient's care-givers; they were worried that the patient may fall if she was put on a higher dose of quetiapine. However, owing the worsening of the patient's psychotic symptoms, such as delusions of persecution, self-talking, hoarding, and disturbed behaviors, the antipsychotic medication was switched to aripirpazole 5 mg/day. There was a partial improvement in the patient's mental symptoms after 3 weeks treatment, so the dose of aripiprazole was increased to 10 mg/day. Unfortunately, acute dystonia was noted 3 days later. The pateint's back was tortured significantly and she was experiencing muscle spasms of the neck, trunk, and/or arms. Torticollis was present in the patient's neck, but no oculogyria was noted and dystonia of the tongue did not appear. The patient was also noted to have an unsteady gait, but neither tremor nor akathisia were present. The patient's dystonia disappeared 4 days later after the dose of aripirazole had been reduced to 5 mg per day. Her family noted that she became friendlier and that her self-talking, hoarding, and disturbed behaviors were not as frequent. In addition, the patient's mental symptoms kept improving with aripiprazole treatment and remitted after 6 weeks'. The time-course of treatment the patient receiving different antipsychotic agents was shown in Figure 1.

image

Figure 1. Time-course of treatment. MMSE,Mini-Mental State Examination

Download figure to PowerPoint

DISCUSSION

  1. Top of page
  2. Abstract
  3. INTRODUCTION
  4. CASE REPORT
  5. DISCUSSION
  6. REFERENCES

Aripiprazole is the first partial dopamine receptor agonist used in the treatment of psychosis. In treating demented people with psychotic symptoms, a better side-effect profile compared with other atypical and conventional antipsychotics was noted for aripiprazole.1,7 Nevertheless, there are still case reports of EPS when patients are treated with aripiprazole.2–6 However, EPS is not frequently noted, even after treatment with 30 mg/day aripiprazole, in schizophrenic patients.8 Previously, schizophrenia was known as one kind of functional psychosis. Although the term ‘functional psychosis’ is not used at present, we did not really find schizophrenic patients having signifcant damage in their brain.9 Thus, the use of aripiprazole in these patients may not result in EPS even at high doses.

In the present report, our patient had a good initial response to treatment. However, when we titrated the dose of aripiprazole up to 10 mg/day to further improve her psychotic symptoms, acute dystonia developed. Aripiprazole-associated EPS occur most often in patients with an abnormal brain structure. In addition, patients with signifcant brain damage may be more senstive to antipsychotic agents. Therefore, increased surveillance for EPS while aripiprazole is used to treat patients with an abnormal brain structure is required. The present report suggests slow titration of the dose of aripiprazole and close monitoring of acute dystonia in elderly patients with vascular dementia.

REFERENCES

  1. Top of page
  2. Abstract
  3. INTRODUCTION
  4. CASE REPORT
  5. DISCUSSION
  6. REFERENCES
  • 1
    Kinghorn WA, McEvoy JP. Aripiprazole: Pharmacology, efficacy, safety and tolerability. Expert Rev Neurother 2005; 5: 297307.
  • 2
    Pinninti NR, Mago R, Adityanjee . Tardive dystonia-associated prescription of aripiprazole. J Neuropsychiatry Clin Neurosci 2006; 18: 426427.
  • 3
    Sharma A, Sorrell JH. Aripiprazole-induced parkinsonism. Int Clin Psychopharmacol 2006; 21: 127129.
  • 4
    Zacher JL, Hatchett AD. Aripiprazole-induced movement disorder. Am J Psychiatry 2006; 163: 160161.
  • 5
    Desarkar P, Thakur A, Sinha VR. Aripiprazole-induced acute dystonia. Am J Psychiatry 2006; 163: 11121113.
  • 6
    Fountoulakis KN, Siamouli M, Kantartzis S, Panagiotidis P, Iacovides A, Kaprinis GS. Acute dystonia with low-dosage aripiprazole in Tourette's disorder. Ann Pharmacother 2006; 40: 775777.
  • 7
    De Deyn P, Jeste DV, Swanink R et al. Aripiprazole for the treatment of psychosis in patients with Alzheimer's disease: A randomized, placebo-controlled study. J Clin Psychopharmacol 2005; 25: 463467.
  • 8
    Kinghorn WA, McEvoy JP. Aripiprazole: Pharmacology, efficacy, safety and tolerability. Expert Rev Neurother 2005; 5: 297307.
  • 9
    Jakobsen KD, Hansen T, Werge T. Diagnostic stability among chronic patients with functional psychoses: and epidemiological and clinical study. BMC Psychiatry 2007; 7: 41.